Symmetry, Integrability and Geometry: Methods and Applications (SIGMA)

SIGMA 14 (2018), 107, 19 pages      arXiv:1804.00563
Contribution to the Special Issue on Painlevé Equations and Applications in Memory of Andrei Kapaev

Large $z$ Asymptotics for Special Function Solutions of Painlevé II in the Complex Plane

Alfredo Deaño
School of Mathematics, Statistics and Actuarial Science, University of Kent, UK

Received April 17, 2018, in final form September 22, 2018; Published online October 03, 2018

In this paper we obtain large $z$ asymptotic expansions in the complex plane for the tau function corresponding to special function solutions of the Painlevé II differential equation. Using the fact that these tau functions can be written as $n\times n$ Wronskian determinants involving classical Airy functions, we use Heine's formula to rewrite them as $n$-fold integrals, which can be asymptotically approximated using the classical method of steepest descent in the complex plane.

Key words: Painlevé equations; asymptotic expansions; Airy functions.

pdf (491 kb)   tex (94 kb)


  1. Balogh F., Bertola M., Bothner T., Hankel determinant approach to generalized Vorob'ev-Yablonski polynomials and their roots, Constr. Approx. 44 (2016), 417-453, arXiv:1504.00440.
  2. Bertola M., Bothner T., Zeros of large degree Vorob'ev-Yablonski polynomials via a Hankel determinant identity, Int. Math. Res. Not. 2015 (2015), 9330-9399, arXiv:1401.1408.
  3. Bleher P., Deaño A., Topological expansion in the cubic random matrix model, Int. Math. Res. Not. 2013 (2013), 2699-2755, arXiv:1011.6338.
  4. Bleher P., Deaño A., Painlevé I double scaling limit in the cubic random matrix model, Random Matrices Theory Appl. 5 (2016), 1650004, 58 pages, arXiv:1310.3768.
  5. Bleher P., Deaño A., Yattselev M., Topological expansion in the complex cubic log-gas model: one-cut case, J. Stat. Phys. 166 (2017), 784-827, arXiv:1606.04303.
  6. Bleistein N., Saddle point contribution for an $n$-fold complex-valued integral, 2012.
  7. Bleistein N., Handelsman R.A., Asymptotic expansions of integrals, 2nd ed., Dover Publications, Inc., New York, 1986.
  8. Bothner T., Miller P.D., Sheng Y., Rational solutions of the Painlevé-III equation, arXiv:1801.04360.
  9. Buckingham R.J., Large-degree asymptotics of rational Painlevé-IV functions associated to generalized Hermite polynomials, Int. Math. Res. Not., to appear, arXiv:1706.09005.
  10. Buckingham R.J., Miller P.D., Large-degree asymptotics of rational Painlevé-II functions: noncritical behaviour, Nonlinearity 27 (2014), 2489-2578, arXiv:1310.2276.
  11. Buckingham R.J., Miller P.D., Large-degree asymptotics of rational Painlevé-II functions: critical behaviour, Nonlinearity 28 (2015), 1539-1596, arXiv:1406.0826.
  12. Clarkson P.A., Painlevé equations - nonlinear special functions, in Orthogonal polynomials and special functions, Lecture Notes in Math., Vol. 1883, Springer, Berlin, 2006, 331-411.
  13. Clarkson P.A., On Airy solutions of the second Painlevé equation, Stud. Appl. Math. 137 (2016), 93-109, arXiv:1510.08326.
  14. Clarkson P.A., Jordaan K., The relationship between semiclassical Laguerre polynomials and the fourth Painlevé equation, Constr. Approx. 39 (2014), 223-254, arXiv:1301.4134.
  15. Clarkson P.A., Loureiro A.F., Van Assche W., Unique positive solution for an alternative discrete Painlevé I equation, J. Difference Equ. Appl. 22 (2016), 656-675, arXiv:1508.04916.
  16. Fedoryuk M.V., Asymptotic methods in analysis, in Analysis I, Encyclopaedia of Mathematical Sciences, Vol. 13, Springer, Berlin, Heidelberg, 1989, 83-191.
  17. Fokas A.S., Its A.R., Kapaev A.A., Novokshenov V.Yu., Painlevé transcendents. The Riemann-Hilbert approach, Mathematical Surveys and Monographs, Vol. 128, Amer. Math. Soc., Providence, RI, 2006.
  18. Forrester P.J., Log-gases and random matrices, London Mathematical Society Monographs Series, Vol. 34, Princeton University Press, Princeton, NJ, 2010.
  19. Forrester P.J., Witte N.S., Application of the $\tau$-function theory of Painlevé equations to random matrices: PIV, PII and the GUE, Comm. Math. Phys. 219 (2001), 357-398, math-ph/0103025.
  20. Forrester P.J., Witte N.S., Application of the $\tau$-function theory of Painlevé equations to random matrices: $\rm P_V$, $\rm P_{III}$, the LUE, JUE, and CUE, Comm. Pure Appl. Math. 55 (2002), 679-727, math-ph/0201051.
  21. Gromak V.I., Laine I., Shimomura S., Painlevé differential equations in the complex plane, De Gruyter Studies in Mathematics, Vol. 28, Walter de Gruyter & Co., Berlin, 2002.
  22. Ismail M.E.H., Classical and quantum orthogonal polynomials in one variable, Encyclopedia of Mathematics and its Applications, Vol. 98, Cambridge University Press, Cambridge, 2009.
  23. Its A.R., Kapaev A.A., The irreducibility of the second Painlevé equation and the isomonodromy method, in Toward the Exact WKB Analysis of Differential Equations, Linear or Non-Linear (Kyoto, 1998), Kyoto University Press, Kyoto, 2000, 209-222.
  24. Its A.R., Kapaev A.A., Quasi-linear Stokes phenomenon for the second Painlevé transcendent, Nonlinearity 16 (2003), 363-386, nlin.SI/0108010.
  25. Its A.R., Kuijlaars A.B.J., Östensson J., Critical edge behavior in unitary random matrix ensembles and the thirty-fourth Painlevé transcendent, Int. Math. Res. Not. 2008 (2008), Art. ID rnn017, 67 pages, arXiv:0704.1972.
  26. Its A.R., Kuijlaars A.B.J., Östensson J., Asymptotics for a special solution of the thirty fourth Painlevé equation, Nonlinearity 22 (2009), 1523-1558, arXiv:0811.3847.
  27. Miller P.D., Applied asymptotic analysis, Graduate Studies in Mathematics, Vol. 75, Amer. Math. Soc., Providence, RI, 2006.
  28. Okamoto K., Studies on the Painlevé equations. III. Second and fourth Painlevé equations, $P_{{\rm II}}$ and $P_{{\rm IV}}$, Math. Ann. 275 (1986), 221-255.
  29. Olver F.W.J., Asymptotics and special functions, AKP Classics, A K Peters, Ltd., Wellesley, MA, 1997.
  30. Olver F.W.J., Olde Daalhuis A.B., Lozier D.W., Schneider B.I., Boisvert R.F., Clark C.W., Miller B.R., Saunders B.V. (Editors), NIST digital library of mathematical functions, Release 1.0.16 of 2017-09-18, available at
  31. Szegő G., Orthogonal polynomials, Colloquium Publications, Vol. 23, 4th ed., Amer. Math. Soc., Providence, R.I., 1975.
  32. Temme N.M., Asymptotic methods for integrals, Series in Analysis, Vol. 6, World Sci. Publ. Co. Pte. Ltd., Hackensack, NJ, 2015.
  33. Van Assche W., Discrete Painlevé equations for recurrence coefficients of orthogonal polynomials, in Difference Equations, Special Functions and Orthogonal Polynomials, World Sci. Publ., Hackensack, NJ, 2007, 687-725, math.CA/0512358.
  34. Van Assche W., Orthogonal polynomials and Painlevé equations, Australian Mathematical Society Lecture Series, Vol. 27, Cambridge University Press, Cambridge, 2018.
  35. Van Assche W., Filipuk G., Zhang L., Multiple orthogonal polynomials associated with an exponential cubic weight, J. Approx. Theory 190 (2015), 1-25, arXiv:1306.3835.

Previous article  Next article   Contents of Volume 14 (2018)